Hail, Cass
- When
- September 1, 7:21 PM CST
- Where
- Cass County, 0.84 mi SW of East Gull Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.440, -94.390
Most of the hail was pea-sized.
Thunderstorms dropped hail over parts of northeast Minnesota on September 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms dropped hail over parts of northeast Minnesota on September 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 1, 5:35 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 635 PM CDT MON SEP 1 2014 .UPDATE... ISSUED AT 633 PM CDT MON SEP 1 2014 UPDATED AVIATION SECTION BELOW. AM WATCHING SOME STORMS WEST OF THE CWA WHICH MAY AFFECT CASS AND CROW WING COUNTIES HERE IN THE NEXT COUPLE HOURS. HAVE ALREADY INCREASED POPS WITH EARLIER UPDATE...BUT WILL BE INCREASING AGAIN HERE SHORTLY. UPDATE ISSUED AT 453 PM CDT MON SEP 1 2014 UPDATED FOR SHOWERS AND THUNDERSTORMS MOVING IN FROM EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...WHICH ARE MAINTAINING STRENGTH FOR NOW. THEY SHOULD DIMINISH HERE IN THE NEXT FEW HOURS...AND BE GONE BY 9 PM THIS EVENING. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 330 PM CDT MON SEP 1 2014 A SFC TROF WAS MOVING THROUGH NE MN AT 19Z AND ENTERING NW WI. MEANWHILE...AN UPPER LEVEL SHORT WAVE WAS MOVING THROUGH AS WELL. THESE FEATURES WERE COMBINING TO PROMOTE A CU FIELD OVER THE AREA WITH A FEW SHOWERS. THE LARGEST AREA OF SHOWERS WAS OVER THE THE NORTHERN THIRD OF THE FA. WILL EXPECT THESE CLOUDS AND SHOWERS TO DIMINISH BY THIS EVENING WITH THE LOSS OF DIURNAL HEATING. HOWEVER...ANOTHER ROUND OF ACTIVITY WILL REACH INTO THE NW CORNER OF THE FA AS THE NEXT SFC TROF APPROACHES. THIS TROF WILL BE ACCOMPANIED BY ANOTHER SHORT WAVE. WILL HAVE HIGHEST POPS OVER KOOCHICHING COUNTY IN THE EVENING. AFTER 06Z...THE UPPER LEVEL AND SFC TROFS EXIT THE AREA FOLLOWED BEHIND BY WEAK RIDGING AT THE SFC AND ALOFT. THE RIDGING WILL REMAIN OVER MUCH OF THE FA ON TUESDAY MORNING. THE EXCEPTION BEING IN THE SE CORNER OF THE WI FA WHERE A MID LEVEL TROF MOVES UP FROM THE SW AND BRINGS AN OPPORTUNITY FOR SOME SHOWERS. MODEL DIFFERENCES IN OVERALL QPF AMOUNTS AND COVERAGE AND HAVE SMALL POPS IN PLACE IN THE MORNING. LEFT OUT THE MENTION OF THUNDER ATTM WITH MODEL DIFFERENCES IN THE THERMODYNAMIC PROFILES. IN THE AFTERNOON HOWEVER...A STRONGER SHORT WAVE IN A SERIES OF SHORTWAVES...MOVES INTO MN AND BRINGS THE NEXT ROUND OF SHOWERS AND STORMS. THE RAIN WILL REACH THE NW CORNER IN THE EARLY AFTERNOON AND SPREAD ACROSS MUCH OF THE AREA IN THE LATE AFTERNOON. HIGHEST POPS WILL BE ACROSS THE NORTH WHERE BEST INSTABILITY WILL BE LOCATED. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 330 PM CDT MON SEP 1 2014 GRADUAL TREND TOWARDS WET WEATHER WILL BEGIN TUESDAY NIGHT AS A WARM ADVECTION REGIME DEVELOPS ON THE WESTERN EDGE OF A RETREATING SFC HIGH. ISENTROPIC LIFT IS WEAK AND MOISTURE IS INITIALLY MARGINAL SO SOME UNCERTAINTY IN WHERE THE ACTUAL PRECIP OCCURS. FOR NOW WILL FAVOR NRN TIER OF CWA TUES NIGHT. A PROGRESSIVE PATTERN ALOFT WILL PRODUCE INCREASING WARM ADVECTION WEDNESDAY AS SATURATION THROUGHOUT A DEEPER LAYER OCCURS. SUSPECT THAT WE MAY BE A BIT FAST ON PRECIP DEVELOPMENT SOP WE WILL NEED TO ADJUST AS TIME APPROACHES.MAJORITY OF MDLS IN CLOSE AGREEMENT IN TAKING SHORTWAVE TROF INTO NRN PLAINS EARLY THURSDAY. COMBINATION OF SFC LOW WITH BDRY LYR CONVERGENCE AND INCREASING DIVERGENCE ALOFT SHOULD PROVIDE A DEEP LAYER OF ASCENT OVER THE REGION WED NIGHT AND EARLY THURSDAY. INITIAL GLANCE AT FCST WIND/INSTABILITY PARAMETERS SUGGESTS SOME VIGOROUS ORGANIZED CONVECTION IS POSSIBLE. IN ADDITION MSTR TRANSPORT MAGNITUDE IS QUITE IMPRESSIVE ON NWP SO LOCALLY HEAVY RAIN MAY ONCE AGAIN BE THE RESULT. PROGRESSIVE NATURE OF MID LVL FLOW SHOULD ALLOW SFC HIGH TO BUILD IN QUICKLY BY EARLY FRIDAY ALTHOUGH SOME LINGERING POPS ARE POSSIBLE ACROSS FAR NORTHERN CWA. SFC HIGH PREVAILS INTO THE WEEKEND WITH MID LVL FLOW SHIFTING TO THE NW. WILL GO WITH A DRY FCST FOR NOW. A FRONTAL BDRY MAY SLIDE SOUTHWARD ACROSS THE REGION LATE SAT NIGHT. AT THIS TIME IT APPEARS TO BE A RATHER SHALLOW FEATURE WITH LITTLE CONVERGENCE AS SFC HIGH WILL STILL DOMINATE. TEMPS WILL TREND BLO CLIMO LATE IN THE WEEK AND INTO THE WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 633 PM CDT MON SEP 1 2014 ISOLATED TO SCATTERED TSRA EXPECTED TO AFFECT KBRD AND KINL WITH NO WORSE THAN MVFR CIGS AND VSBYS AS STORMS MOVE EAST THROUGH THE TERMINALS. SHOULD DIMINISH TO NO MORE THAN SHOWERS WITH VFR CIGS AND VSBYS BEFORE THIS AREA REACHES OTHER TERMINALS. NEXT CONCERN OVERNIGHT IS FOR FOG. RECENT RAINFALL OVERNIGHT MAY PRODUCE GOOD PRECONDITIONS FOR FOG...BUT WINDS MAY NOT BE LIGHT ENOUGH OVERNIGHT TO ALLOW FOR A FULL DECOUPLE WHICH WOULD ALLOW FOG FORMATION. WILL MONITOR AND HAVE TO REVISIT LATER THIS EVENING. FOR NOW HAVE LEFT VFR CONDITIONS IN TERMINALS. OTHERWISE WE SHOULD HAVE VFR CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD. SHOWERS ARE EXPECTED TO DEVELOP ONCE AGAIN AFTER 17Z TUESDAY...BUT AM EXPECTING MAINLY VFR CONDITIONS FOR NOW AND WILL HAVE TO REFINE TIMING AND CONDITIONS WITH LATER FORECASTS. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 73 57 76 / 10 20 10 40 INL 47 72 52 75 / 20 30 20 30 BRD 53 75 57 78 / 40 10 10 40 HYR 52 74 55 79 / 10 20 10 30 ASX 54 74 57 80 / 10 20 10 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && UPDATE...LE SHORT TERM...GSF LONG TERM...CANNON AVIATION...LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 638 PM CDT MON SEP 1 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-022345- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 638 PM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED IN THE BRAINERD LAKES REGION NORTH THROUGH KOOCHICHING COUNTY UNTIL 9 PM THIS EVENING. THE THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES OF THUNDERSTORMS THROUGH MUCH OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-022345- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 638 PM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES OF THUNDERSTORMS THROUGH MUCH OF THE UPCOMING WEEK. WL MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
550 PM CDT MON SEP 1 2014
MNZ025-033-034-012315-
CROW WING-NORTH CASS-SOUTH CASS-
550 PM CDT MON SEP 1 2014
...THUNDERSTORMS DEVELOPING OVER NORTHWEST MINNESOTA TO MOVE INTO
CASS AND CROW WING COUNTIES THROUGH 7 PM...
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER BECKER AND OTTER TAIL COUNTIES...WHICH ARE MOVING
EAST AT 20 MPH. THESE STORMS SHOULD BE MOVING INTO CASS AND CROW
WING COUNTIES THROUGH 7 PM THIS EVENING.
THE STRONGEST OF THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE
HAIL...WIND GUSTS UP TO 30 MPH...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4681 9468 4740 9467 4723 9391 4615 9403
4615 9436 4620 9440 4624 9440 4626 9436
4631 9439 4632 9446 4630 9455 4635 9466
4635 9472 4640 9478 4680 9480
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
656 PM CDT MON SEP 1 2014
MNZ025-033-020030-
NORTH CASS-SOUTH CASS-
656 PM CDT MON SEP 1 2014
...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST CASS COUNTY...
AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF OSHAWA...MOVING EAST AT 25 MPH.
THIS STORM SHOULD BE MOVING INTO WESTERN CASS COUNTY AROUND 715 PM
THIS EVENING.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
POPLAR... OSHAWA...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4681 9479 4681 9468 4690 9466 4690 9434
4634 9464 4635 9472 4640 9478 4680 9480
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
735 PM CDT MON SEP 1 2014
MNZ025-033-034-020100-
CROW WING-NORTH CASS-SOUTH CASS-
735 PM CDT MON SEP 1 2014
...THUNDERSTORMS MOVING ACROSS CASS COUNTY...
AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF POPLAR...MOVING SOUTHEAST AT 25
MPH. ANOTHER STORM WAS 4 MILES SOUTH OF OSHAWA...ALSO MOVING
SOUTHEAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
POPLAR... ESTERDY... LEADER...
CASINO... PINE RIVER... JENKINS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4681 9479 4681 9468 4685 9467 4670 9414
4632 9443 4629 9455 4635 9466 4634 9469
4636 9474 4638 9477 4680 9480
LEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL LEADER 46.52N 94.65W
09/01/2014 E0.25 INCH CASS MN PUBLIC
BRIEF PERIOD OF PEA SIZED HAIL. TIME RADAR ESTIMATED.
&&
WLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT MON SEP 1 2014
MNZ033-034-020130-
CROW WING-SOUTH CASS-
803 PM CDT MON SEP 1 2014
...THUNDERSTORMS MOVING ACROSS SOUTHERN CASS COUNTY TOWARDS BRAINERD
AND CROW WING COUNTY...
AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF CASINO...MOVING SOUTHEAST AT 25
MPH.
AS THIS STORM MOVED ACROSS LEADER...HALF INCH HAIL WAS REPORTED.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
PILLAGER... LAKE SHORE... GULL LAKE...
SYLVAN... NISSWA... EAST GULL LAKE...
NORTH LONG LAKE... CROW WING STATE PARK...
MERRIFIELD... LEGIONVILLE... BRAINERD...
BAXTER... BARROWS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4663 9457 4644 9410 4618 9433 4622 9441
4624 9440 4626 9436 4629 9436 4632 9446
4630 9455 4640 9479 4644 9479
LEThe Duluth radar (KDLH), 172 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
4 hail. Local standard time, as filed.
Most of the hail was pea-sized.
The largest hailstones were the size of quarters with a lot of penny size hailstones covering the ground.
The largest hailstones were dime size with a lot of pea sized hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535229, 535230, 535231, 535232.